zbMATH — the first resource for mathematics

Sets of bounded discrepancy for multi-dimensional irrational rotation. (English) Zbl 1318.11097
Let \(\alpha=(\alpha_1, \ldots, \alpha_d)\) be a vector in \(\mathbb{R}^d\) and suppose that \(1, \alpha_1, \ldots, \alpha_d\) are linearly independent over the rationals. Let \(\mathbb{T}^d=\mathbb{R}^d/\mathbb{Z}^d\). For a Riemann-measurable set \(S\subset \mathbb{T}^d\) the discrepancy function of the sequence \(\{n\alpha\}\) is defined by \(D_n(S,x)=\sum_{k=0}^{n-1}\chi_S(x+k\alpha)-n \operatorname{mes} S\) for \(x\in \mathbb{T}^d\), where \(\chi_S\) is the indicator function of \(S\). A measurable set \(S\) is called a bounded remainder set (BRS) if there is a constant \(C=C(S,\alpha)\) such that \(|D_n(S,x)|\leq C\) for every \(n\) and almost every \(x\). The Hecke-Ostrowski-Kesten result states that in the case \(d=1\) an interval \(I\subset \mathbb{T}\) is a BRS if and only if its length belongs to \(\mathbb{Z}\alpha+\mathbb{Z}\). The authors prove that any parallelepiped in \(\mathbb{R}^d\) spanned by vectors belonging to \(\mathbb{Z}\alpha+\mathbb{Z}^d\) is a BRS (Theorem 1). Two measurable sets \(S\) and \(S'\) in \(\mathbb{R}^d\) are said to be equidecomposable if \(S\) can be partitioned into finitely many measurable subsets that can be reassembled by rigid motions to form a partition of \(S'\). The authors show that a Riemann measurable set \(S\) in \(\mathbb{R}^d\) is a BRS if and only if it is equidecomposable to some parallelepiped spanned by vectors in \(\mathbb{Z}\alpha+\mathbb{Z}^d\), using translation by vectors belonging to \(\mathbb{Z}\alpha+\mathbb{Z}^d\) (Corollary 3). Moreover in the case \(d=2\) they give a characterization of the convex polygons with bounded remainder.

11K38 Irregularities of distribution, discrepancy
11J71 Distribution modulo one
52B45 Dissections and valuations (Hilbert’s third problem, etc.)
Full Text: DOI arXiv
[1] U. Bolle. On multiple tiles in\(E\)\^{2}. Intuitive geometry. Proceedings of the 3rd international conference held in Szeged, Hungary, from 2 to 7 September 1991. North-Holland, Amsterdam; János Bolyai Mathematical Society, Budapest (1994), pp. 39-43. · Zbl 0818.52016
[2] Boltianski V.: Hilbert’s Third Problem. Wiley, New York (1978)
[3] Cassels J.W.S.: An Introduction to the Geometry of Numbers. Springer, New York (1997) · Zbl 0866.11041
[4] C. De Concini, and C. Procesi. Topics in Hyperplane Arrangements, Polytopes and Box-Splines. Springer, New York (2011). · Zbl 1217.14001
[5] P. Erdős. Problems and results on diophantine approximations. Composito Mathematica, 16 (1964), 52-65 · Zbl 0131.04803
[6] Ferenczi, S., Bounded remainder sets, Acta Arithmetica, 4, 319-326, (1992) · Zbl 0774.11037
[7] Furstenberg, H.; Keynes, H.; Shapiro, L., Prime flows in topological dynamics, Israel Journal of Mathematics, 14, 26-38, (1973) · Zbl 0264.54030
[8] W.H. Gottschalk, and G.A. Hedlund. Topological dynamics. Colloquium Publications of the American Mathematical Society (AMS), Vol. 36. American Mathematical Society (AMS), Providence, Vol. VIII (1955), 151 p. · Zbl 0067.15204
[9] Griffiths P., Harris J.: Principles of Algebraic Geometry. Wiley, New York (1978) · Zbl 0408.14001
[10] H. Hadwiger. Translationsinvariante, additive und schwachstetige Polyederfunktionale. Archiv der Mathematik, 3 (1952), 387-394 (German) · Zbl 0048.28801
[11] H. Hadwiger. Vorlesungen über Inhalt, Oberfläche und Isoperimetrie. Die Grundlehren der Mathematischen Wissenschaften, Vol. 93. Springer-Verlag, Berlin, Vol. XIII (1957), 312 S. · Zbl 0078.35703
[12] H. Hadwiger. Translative Zerlegungsgleichheit der Polyeder des gewöhnlichen Raumes. Journal fur die Reine und Angewandte Mathematik, 233 (1968), 200-212 (German) · Zbl 0167.19001
[13] H. Hadwiger, and P. Glur. Zerlegungsgleichheit ebener Polygone. Elemente der Mathematik, 6 (1951), 97-106 (German)
[14] Halász, G., Remarks on the remainder in birkhoff’s ergodic theorem, Acta Mathematica Academiae Scientiarum Hungaricae, 28, 389-395, (1976) · Zbl 0336.28005
[15] S. Hartman. Colloquium Mathematicum, 1 (1947), 239-240 (French) · Zbl 0336.28005
[16] A. Haynes, and H. Koivusalo. Constructing Bounded Remainder Sets and Cut-and-Project Sets Which are Bounded Distance to Lattices (2014). arXiv:1402.2125. · Zbl 1341.11043
[17] E. Hecke. Über analytische Funktionen und die Verteilung von Zahlen mod. eins. Abhandlungen aus dem Mathematischen Seminar der Universitat Hamburg, 1 (1921), 54-76 (German) · JFM 48.0184.02
[18] B. Jessen. Zur Algebra der Polytope. Nachr. Akad. Wiss. Gottingen Math.-Phys. Kl., II (1972), 47-53 (German) · Zbl 0262.52004
[19] Jessen, B.; Thorup, A., The algebra of polytopes in affine spaces, Mathematica Scandinavica, 43, 211-240, (1978) · Zbl 0398.51009
[20] H. Kesten. On a conjecture of Erdős and Szüsz related to uniform distribution mod 1. Acta Arithmetica, 12 (1966), 193-212 · Zbl 0144.28902
[21] Liardet, P., Regularities of distribution, Composito Mathematica, 61, 267-293, (1987) · Zbl 0619.10053
[22] P. Mürner. Translative Zerlegungsgleichheit von Polytopen. Archiv der Mathematik, 29 (1977), 218-224 (German) · Zbl 0359.52007
[23] Oren, I., Admissible functions with multiple discontinuities, Israel Journal of Mathematics, 42, 353-360, (1982) · Zbl 0533.28009
[24] A. Ostrowski. Mathematische Miszellen IX: Notiz zur Theorie der Diophantischen Approximationen. Jahresber Dtsch Math-Ver, 36 (1927), 178-180 (German) · JFM 53.0165.02
[25] A. Ostrowski. Mathematische Miszellen. XVI: Zur Theorie der linearen diophantischen Approximationen. Jahresber Dtsch Math-Ver, 39 (1930), 34-46 (German) · JFM 56.0184.01
[26] Petersen, K., On a series of cosecants related to a problem in ergodic theory, Composito Mathematica, 26, 313-317, (1973) · Zbl 0269.10030
[27] G. Rauzy. Nombres algébriques et substitutions. Bulletin of the Society Mathematis of France, 110 (1982), 147-178 (French) · Zbl 0522.10032
[28] G. Rauzy. Ensembles à à restes bornés. Sémin. Théor. Nombres, Univ. Bordeaux I 1983-1984, Exp. No. 24. (1984), 12 p. (French). · Zbl 0533.28009
[29] C.-H. Sah. Hilbert’s third problem: scissors congruence. Research Notes in Mathematics, Vol. 33. San Francisco, London. Pitman Advanced Publishing Program, Vol. X (1979),188 p. · Zbl 0406.52004
[30] J. Schoissengeier. Regularity of distribution of (\(n\)α)-sequences. Acta Arithmetica, (2)133 (2008), 127-157 · Zbl 1228.11105
[31] Shephard, G.C., Combinatorial properties of associated zonotopes, Canadian Journal of Mathematics,, 26, 302-321, (1974) · Zbl 0287.52005
[32] A.V. Shutov. On a family of two-dimensional bounded remainder sets. Chebyshevskiĭ Sb., (4 (40))12 (2011), 264-271 (Russian) · Zbl 1302.11048
[33] J.-P. Sydler. Conditions nécessaires et suffisantes pour l’équivalence des polyèdres de l’espace euclidien à à trois dimensions. Commentarii Mathematici Helvetici, 40 (1965), 43-80 (French) · Zbl 0135.20906
[34] P. Szüsz. Über die Verteilung der Vielfachen einer komplexen Zahl nach dem Modul des Einheitsquadrats. Acta Mathematica Academiae Scientiarum Hungaricae, 5 (1954), 35-39 (German) · Zbl 0058.03503
[35] P. Szüsz. Lösung eines Problems von Herrn Hartman. Studia Mathematica, 15 (1955), 43-55 (German) · Zbl 0067.02401
[36] Zhuravlev, V.G., Bounded remainder polyhedra, Proceedings of the Steklov Institute of Mathematics, 280, 71-90, (2013) · Zbl 1370.11092
[37] Ziegler G.M.: Lectures on Polytopes. Springer-Verlag, Berlin (1995) · Zbl 0823.52002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.